Almost 4 months have passed since my last update. Every time I was about to write a post, something would happen and I’d decide to wait until it was resolved. I don’t feel I can keep doing that, although there are still unresolved issues.
First off, at the beginning of December my PSA was measured again. We were hoping that it would drop from 50, because I went off the Casodex (see November 2016 post). It rose to about 80. I was upset, but it was what it was. It meant the Lupron was failing. I made the decision to go on Xtandi instead of Zytiga as my next drug, because it had fewer side effects. I was concerned about depression after one of my readers mentioned her husband suffered horrible depression and had to get off of it. My oncologist said it’s not a common side effect, and so we began the process of getting the Xtandi. I say process, because I never expected it would be so involved and take so much time.
Xtandi, like Zytiga, costs about $10k a month. I’m not old enough to be on Medicare and, unfortunately, my health insurance has lousy drug benefits (but is pretty good otherwise). Thus started a series of interactions between my wife, my oncologist’s staff, my insurance company, a “specialty” pharmacy (a type of pharmacy I had never heard of), and the drug manufacturer. Specialty pharmacies handle high cost medications. They’re supposed to work with the patient, their insurance company, the manufacturer, and foundations to try to find a way to make the drugs available at an affordable cost. It took over a month, but they figured out how to get my Xtandi for no out of pocket expense on my part!
Xtandi is a second generation anti-androgen that blocks the cancer from being able to eat its food – testosterone. As I started taking Xtandi I stayed on the Lupron as well, because Lupron could be blocking different pathways for the cancer. Some oncologists take their patients off Lupron, but mine wanted the extra protection.
One month later my my PSA was rechecked, and it had dropped from about 80 to 17.1! We were all shocked and delighted. Whether it will continue to drop is an open question, but that big drop bought me several months of life.
There have been two primary side effects of Xtandi, anxiety and a return of the hot flashes/cold sweats. both have been significant, but tolerable on their own. No depression.
Tolerable on their own was where the rub came in. Over the prior 3-6 months, one of my anti-depressants was becoming increasingly toxic. I was suffering from extreme restlessness starting about 2 hours after I took the drug and the restlessness lasted from half an hour to three hours. Extreme restlessness doesn’t sound that bad until you find out that it means my butt, legs, ankles, and toes would start clenching and unclenching almost uncontrollably. When I added that to the side effects from Xtandi, I was only getting 3-5 hours a day of “good time”. I decided I had to do something, and that was to cut down or go off the anti-depressant. Hopefully, I could replace it with another one that wasn’t toxic.
The taper off started 17 days ago. I went from 40 mg in the morning and 40 mg in the evening to 20 mg in the morning and 40 mg in the evening. I was supposed to stay on this for one week, maybe longer and then drop to 20/20 (and so on). Well, I’m 17 days into it and I’m still at 20/40.
I was totally unprepared for what happened. The first few days I felt good to great for 6-7 hours and then anxiety, nausea, jaw clenching, loss of focus, memory degradation, constipation, jitters, and headaches would set in.
The nausea was terrible. My oncologist prescribed an anti-nausea drug they use for cancer patients. It did nothing except worsen the constipation and headaches. I was able to find relief from the nausea from my psychologist. He suggested alfalfa. I got it at a local Whole Foods supermarket and it worked quickly, completely, and with no side effects.
As time passed, the evening side effects have decreased, but as they decreased in the evening, they started appearing earlier in the day. I’m lucky to get three good hours a day now. During the high anxiety periods, I worry that this will never end, which only increases the anxiety. The anxiety attacks appear to trigger hot flashes, which also increase my anxiety. Cue the Xanax to help control the situation.
This process is moving so slowly that I’m not sure when it will stabilize. I’ve got two trips coming up fairly soon. In concert with my psychiatrist I have decided to put a hold at 20/40 until I get back. At 20/40 the restlessness is gone and the depression hasn’t returned, so I may end up staying at 20/40 or stopping at 20/20.
On balance some great news, but significant challenges remain. Stay tuned.